Worst Pills, Best Pills

An expert, independent second opinion on more than 1,800 prescription drugs, over-the-counter medications, and supplements

Drug Profile

Do NOT stop taking this or any drug without the advice of your physician. Some drugs can cause severe adverse effects when they are stopped suddenly.

Do Not Use [what does this mean?]
Generic drug name: trovafloxacin (troe va FLOX a sin)
Brand name(s): TROVAN
GENERIC: not available FAMILY: Fluoroquinolones
Find the drug label by searching at DailyMed.

Alternative Treatment [top]

Numerous other, safer antibiotics are approved to treat the same infections as this drug (see Fluoroquinolones).

Safety Warnings For This Drug [top]

FDA-Required Black-Box Warnings

WARNING: SERIOUS ADVERSE REACTIONS INCLUDING TENDINITIS, TENDON RUPTURE, PERIPHERAL NEUROPATHY, CENTRAL NERVOUS SYSTEM EFFECTS and EXACERBATION OF MYASTHENIA GRAVIS

  • Fluoroquinolones, including AVELOX, have been associated with disabling and potentially irreversible serious adverse reactions that have occurred together, including:
    • Tendinitis and tendon rupture
    • Peripheral neuropathy (nerve damage)
    • Central nervous system effects

Discontinue AVELOX immediately and avoid the use of fluoroquinolones, including AVELOX, in patients who experience any of these serious adverse reactions.

  • Fluoroquinolones, including AVELOX, may exacerbate muscle weakness in patients with myasthenia gravis. Avoid AVELOX in patients with known history of myasthenia gravis.
  • Because fluoroquinolones, including AVELOX, have been associated with serious adverse reactions, reserve AVELOX for use in patients who have no alternative treatment options for the following indications:
    • Acute bacterial sinusitis
    • Acute bacterial exacerbation of chronic bronchitis

Warning: Peripheral Neuropathy

Rare cases of sensory or sensorimotor axonal polyneuropathy affecting small and/or large axons resulting in paresthesias, hypoesthesias, dysesthesias (abnormal sensation) and weakness have been reported in patients receiving quinolones, including [name of fluoroquinolone antibiotic]. [Name of fluoroquinolone antibiotic] should be discontinued if the patient experiences symptoms of neuropathy including pain, burning, tingling, numbness, and/or weakness, or is found to have deficits in light touch, pain, temperature, position sense, vibratory sensation, and/or motor strength in order to prevent the development of an irreversible condition. 

Antibiotic-Associated Diarrhea

Antibiotic-associated diarrhea (AAD) is quite common and its incidence varies from 5% to 20% of patients depending on which antibiotic they are taking, although practically all antibiotics have been associated with AAD. Fortunately, most cases are mild and self-limited, ending with the cessation of use of the offending antibiotic. The antibiotics most commonly associated with this mild form of AAD include ampicillin, amoxicillin, cephalosporins and clindamycin.[1] There have been studies in children or adults in which the use of prophylactic yogurt in people using antibiotics has significantly reduced the occurrence or severity of AAD.[2],[3] However, 10% to 20% of all patients who get AAD (0.5% to 4% of patients using antibiotics) will get the more severe form of AAD known as pseudomembranous colitis (see below). If you are taking any antibiotic and develop diarrhea after starting to use the drug, call your physician to discuss whether another antibiotic should be used and to discuss the need for rehydration due to the fluid loss from the diarrhea.

Pseudomembranous colitis has been reported with nearly all antibacterial agents and may range in severity from mild to life-threatening. Therefore, it is important to consider this diagnosis in patients who present with diarrhea subsequent to the administration of antibacterial agents.

Because antibiotic therapy has been associated with severe colitis, which may end fatally, it should be reserved for serious infections where less toxic antimicrobial agents are inappropriate, as described in the INDICATIONS AND USAGE section. It should not be used in patients with nonbacterial infections such as most upper respiratory tract infections. Treatment with antibacterial agents alters the normal flora of the colon and may permit over-growth of clostridia. Studies indicate that a toxin produced by Clostridium difficile is one primary cause of "antibiotic-associated colitis."

After the diagnosis of pseudomembranous colitis has been established, therapeutic measures should be initiated. Mild cases of pseudomembranous colitis usually respond to drug discontinuation alone. In moderate to severe cases, consideration should be given to management with fluids and electrolytes, protein supplementation, and treatment with an antibacterial drug that is clinically effective against C. difficile colitis.

Diarrhea, colitis, and pseudomembranous colitis have been observed to begin up to several weeks following cessation of therapy.

Facts About This Drug [top]

Trovafloxacin is no longer marketed in the U.S., either because it was withdrawn for safety reasons or its manufacturer discontinued its production.

Trovafloxacin (TROVAN) was approved by the Food and Drug Administration (FDA) in December 1997. Shortly after the approval of the drug in the United States, European drug regulatory authorities issued a public statement about serious, severe and unpredictable liver injuries associated with the use of trovafloxacin.

Antibiotic-associated...

Trovafloxacin is no longer marketed in the U.S., either because it was withdrawn for safety reasons or its manufacturer discontinued its production.

Trovafloxacin (TROVAN) was approved by the Food and Drug Administration (FDA) in December 1997. Shortly after the approval of the drug in the United States, European drug regulatory authorities issued a public statement about serious, severe and unpredictable liver injuries associated with the use of trovafloxacin.

Antibiotic-associated diarrhea (AAD) is a common adverse effect of antibiotic treatment. A report appearing in 2005 in the Canadian Medical Association Journal estimates that as many as 2,000 patients may have died in Quebec hospitals since 2003 from AAD.[4] Many different types of antibiotics can cause AAD. But reports have recently implicated use of drugs in the fluoroquinolone family of antibiotics as an important risk factor in the development of a potentially life-threatening form of AAD called pseudomembranous colitis, which is caused by a type of bacteria called Clostridium difficile. The fluoroquinolone family includes such drugs as ciprofloxacin (CIPRO) and levofloxacin (LEVAQUIN).

Trovafloxacin-associated liver failure appears to be unpredictable. It has been reported with both short-term (as little as two days’ exposure) and longer-term drug exposure; therefore, the efficacy of liver function monitoring in acceptably managing this risk is uncertain.

The FDA restricted the distribution of trovafloxacin mainly to hospitals, whereas the drug was banned from the markets in every other country in which it had been approved.

Retinal detachment

A study published in the Journal of the American Medical Association found that patients taking oral fluoroquinolones appear to have an increased risk of developing retinal detachment, a medical emergency that can result in permanent vision loss unless promptly treated by an ophthalmologist. The authors of this study estimated that as many as 1,400 cases of retinal detachment each year in the U.S. may be caused by the use of these drugs.[5]

In 2013, a study conducted in diabetic patients found an increased risk of abnormal blood sugar levels in diabetic patients using oral fluoroquinolones.[6]

Regulatory actions surrounding trovafloxacin

1999: On June 9, the FDA issued a public health advisory about trovafloxacin.[7] The FDA has received reports of over 100 cases of clinically symptomatic liver toxicity in patients receiving trovafloxacin. Some of these patients developed serious liver injury leading to liver transplant and death.

The FDA is aware of multiple cases of acute liver failure that were strongly associated with trovafloxacin exposure. Some of these patients required liver transplant (one of whom subsequently died), other patients died of liver-related illness and others recovered without transplantation; the final outcome is still pending on two patients.

The number of patients with acute liver failure, although few, represents a rate that appears to be significantly higher than would be expected to occur in the general population — despite the underreporting of cases that generally occurs with the postmarketing surveillance system.

Public Citizen petitioned the FDA on June 3 to immediately remove this dangerous drug from the market. The drug was removed from the market worldwide in 2001.

last reviewed April 30, 2021